Alert archive / Montana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 28, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 21, 2009, 7:04 PM MDT for Granite County, Powell County, Montana. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2009, 7:04 PM MDT (01:04 UTC)
- Expired
- Aug 21, 2009, 7:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 83 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:40 PM MDT | HAIL 1 | Hall, MT | REPORT FROM VFW POST CUSTOMERS - HAD TO PULL OVER BECAUSE OF HAIL ALONG THE ROAD FROM HALL TO MAXVILLE. EST. SIZE FROM COMPARING SIZE OF HAIL THE VFW POST WAS RECEIVING WHEN THEY ARRIVED AND ANOTHER STORM DEVELOPED OVER THE VFW POST. EST. TIME FROM RADAR. |
| Aug 21, 7:53 PM MDT | HAIL 1.25 | 3 Sw Drummond, MT | THE HAIL STARTED AT 753 PM MDT AND LASTED ABOUT 7 MINUTES. |
| Aug 21, 7:55 PM MDT | HAIL 1.25 | 3 Sw Drummond, MT | THE HAIL STARTED AT 755 PM MDT AND LASTED ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2750 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 220104
SVRMSO
MTC039-077-220145-
/O.NEW.KMSO.SV.W.0028.090822T0104Z-090822T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
704 PM MDT FRI AUG 21 2009
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRANITE COUNTY IN WEST CENTRAL MONTANA...
SOUTHERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 745 PM MDT.
* AT 701 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM
WAS LOCATED 10 MILES WEST OF PHILIPSBURG...OR ABOUT 28 MILES
NORTHWEST OF ANACONDA...AND WAS MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...DRUMMOND...GOLDCREEK...HALL...JENS...
MAXVILLE...NEW CHICAGO...PHILIPSBURG...PORTERS CORNER AND
PRINCETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
&&
LAT...LON 4672 11327 4657 11288 4637 11312 4617 11336
4631 11370
TIME...MOT...LOC 0104Z 214DEG 25KT 4631 11347
$$2 follow-up statements
000
WWUS55 KMSO 220127
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
727 PM MDT FRI AUG 21 2009
MTC039-077-220145-
/O.CON.KMSO.SV.W.0028.000000T0000Z-090822T0145Z/
GRANITE MT-POWELL MT-
727 PM MDT FRI AUG 21 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN POWELL AND GRANITE COUNTIES...
* AT 723 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
BALL SIZE. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
PHILIPSBURG...OR ABOUT 20 MILES SOUTHWEST OF DRUMMOND...AND WAS
MOVING NORTHEAST AT 30 MPH.
MAXVILLE IS STILL IN THE PATH OF THIS STORM ALONG WITH TRAVELERS
ALONG US 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4672 11327 4657 11288 4637 11312 4617 11336
4631 11370
TIME...MOT...LOC 0126Z 214DEG 25KT 4643 11335
$$000
WWUS55 KMSO 220150
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
750 PM MDT FRI AUG 21 2009
MTC039-077-220159-
/O.EXP.KMSO.SV.W.0028.000000T0000Z-090822T0145Z/
GRANITE MT-POWELL MT-
750 PM MDT FRI AUG 21 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POWELL AND GRANITE
COUNTIES EXPIRES AT 745 PM MDT...
THE THUNDERSTORM THAT PROMPTED THIS SEVERE THUNDERSTORM HAS MOVED
NORTH AND CONTINUES TO SHOW SEVERE HAIL. THEREFORE THIS WARNING HAS
EXPIRED...BUT ANOTHER WARNING WAS ISSUED IN ITS PLACE.
LAT...LON 4672 11327 4657 11288 4637 11312 4617 11336
4631 11370
TIME...MOT...LOC 0127Z 214DEG 25KT 4643 11334
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:20 PM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 21, 2:20 PM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MISSOULA MT 220 PM MDT FRI AUG 21 2009 .DISCUSSION...THIS EVENING AND TONIGHT. A POCKET OF SIGNIFICANT MOISTURE AND INSTABILITY WILL CONTINUE TO MOVE ACROSS WEST CENTRAL MONTANA INTO EARLY THIS EVENING. A WEAK COLD FRONT WILL SHIFT ACROSS THE AREA INTO EARLY THIS EVENING AND FURTHER HELP FOCUS THE ENERGY. WITHIN THIS ENVIRONMENT A FEW STRONG STORMS ARE POSSIBLE...ESPECIALLY FROM THE RATTLESNAKE WILDERNESS...SAPPHIRE MOUNTAINS...AND LEMHI COUNTY EASTWARD INTO EARLY EVENING. FRIDAY NIGHT AND SATURDAY...A PACIFIC JET STREAK ALONG THE PACIFIC NORTHWEST COAST THIS AFTERNOON IS ANTICIPATED TO MOVE OVER THE NORTHERN US ROCKIES BY MIDDAY SATURDAY. GUIDANCE HAS GIVEN MIXED SIGNALS REGARDING MID LEVEL DRYING BETWEEN NOW AND SATURDAY...WHICH COULD CURTAIL THUNDERSTORM DEVELOPMENT OVER PORTIONS OF SOUTHWEST MONTANA AND CENTRAL IDAHO. IT IS SOMEWHAT DOUBTFUL THAT DRYING WILL BE AS STRONG AS NAM GUIDANCE SUGGESTS. THEREFORE...PROBABILITY OF PRECIPITATION HAS BEEN DECREASED ONLY SLIGHTLY OVER SOUTHWEST MONTANA AND MOSTLY ELIMINATED NEAR THE GLACIER PARK REGION. IF DRYING HAS BEEN OVER-EXAGGERATED BY GUIDANCE...STORMS THAT DEVELOP IN SOUTHWEST MONTANA MAY BECOME STRONG OR SEVERE. THE THUNDERSTORM THREAT FOR THIS AREA WILL NEED TO BE MONITORED CLOSELY. SUNDAY...A SHORTWAVE DISTURBANCE AND A CONSISTENT THERMAL BOUNDARY WILL PROVIDE A FOCUSING MECHANISM FOR SHOWER AND THUNDERSTORM ACTIVITY ACROSS CENTRAL IDAHO AND SOUTHWEST MONTANA SUNDAY AFTERNOON AND EVENING. THERE IS STILL SOME QUESTION AS TO WHERE THE BEST MOISTURE AND INSTABILITY WILL SET UP SUNDAY AFTERNOON... HOWEVER THE NAM MODEL HAS BEEN HANDLING CONVECTION FAIRLY WELL AND HAVE TRENDED THE FORECAST TOWARD A SOLUTION THAT BRINGS THUNDERSTORM POTENTIAL FARTHER NORTH INTO WEST CENTRAL MONTANA. A JET STREAK TO THE NORTH AND THE THERMAL BOUNDARY TO THE SOUTH WILL ENHANCE SOUTHWEST WINDS ACROSS THE NORTHERN ROCKIES...ESPECIALLY RIDGE TOP WINDS...SUNDAY AFTERNOON AND EVENING. MONDAY THROUGH THURSDAY. A WEAK TROUGH OF LOW PRESSURE MAY CONTINUE TO IMPACT PORTIONS OF SOUTHWEST MONTANA MONDAY. HOWEVER...AS A GENERAL RULE...HIGH PRESSURE IS EXPECTED TO BUILD OVER THE REGION AND PRODUCE RELATIVELY WARM AND DRY CONDITIONS. HOWEVER...THERE REMAINS ENOUGH UNCERTAINTY REGARDING SMALL WAVES OR DISTURBANCES TO KEEP SOME LOW THREAT OF SHOWERS IN THE FORECAST ESPECIALLY ACROSS SOUTHWEST MONTANA. && .AVIATION...A VERY UNSTABLE ATMOSPHERE WILL PERSIST INTO THIS EVENING...ESPECIALLY ACROSS WEST CENTRAL MONTANA. A WEAK COLD FRONT WILL SHIFT ACROSS THE AREA AND FURTHER HELP FOCUS SCATTERED EVENING STORMS...ESPECIALLY EAST OF MISSOULA...THE BITTERROOT VALLEY AND CENTRAL LEMHI COUNTY. WITHIN THE CURRENT ENVIRONMENT...STORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY OUTFLOW WINDS...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK/ZUMPFE/DEROSA LONG TERM....BAUCK AVIATION...BAUCK
Hazardous weather outlook, Aug 21, 10:28 AM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1028 AM MDT FRI AUG 21 2009 IDZ009-010-MTZ006-007-043-220300- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1028 AM MDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY FROM THE RATTLESNAKE WILDERNESS AND SAPPHIRE MOUNTAINS EASTWARD...AS WELL AS NORTHERN AND EASTERN LEMHI COUNTY. THE MAIN WEATHER THREAT WITH PASSING STORMS WILL BE STRONG GUSTY WINDS...BRIEF HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. THE STORMS WILL BE SUPPORTED BY A MOIST AIR MASS INTERACTING WITH A COOL FRONT MOVING EASTWARD TO THE DIVIDE BY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 5:15 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
515 PM MDT FRI AUG 21 2009
IDZ010-220000-
EASTERN LEMHI COUNTY-
515 PM MDT FRI AUG 21 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
600 PM MDT...
AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GILMORE...OR 41 MILES EAST
OF CHALLIS...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GILMORE...LEADORE AND
NICHOLIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4435 11332 4439 11341 4445 11345 4443 11349
4447 11359 4479 11328 4467 11306 4462 11305
4458 11307 4451 11300 4447 11300 4440 11290
4433 11283
TIME...MOT...LOC 2315Z 240DEG 18KT 4440 11339Special weather statement, Aug 21, 5:52 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 552 PM MDT FRI AUG 21 2009 MTZ007-220030- BUTTE/BLACKFOOT REGION- 552 PM MDT FRI AUG 21 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND EASTERN GRANITE COUNTIES UNTIL 630 PM MDT... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 9 MILES WEST OF GARRISON...OR 13 MILES SOUTHEAST OF DRUMMOND...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GARRISON...JENS... GOLDCREEK...BROCK CREEK...AVON AND FINN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4683 11279 4663 11242 4638 11303 4655 11321 TIME...MOT...LOC 2352Z 235DEG 22KT 4651 11299
Special weather statement, Aug 21, 6:48 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
648 PM MDT FRI AUG 21 2009
MTZ006-007-220130-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
648 PM MDT FRI AUG 21 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...EASTERN
RAVALLI...GRANITE AND NORTHERN DEER LODGE COUNTIES UNTIL 730 PM
MDT...
AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
DRUMMOND TO 10 MILES WEST OF BASIN TO 19 MILES SOUTHWEST OF
PHILIPSBURG...AND MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GARRISON...GALEN...
JENS...HELMVILLE...GOLDCREEK...GEORGETOWN...BROCK CREEK...FINN...
AVON...ELLISTON AND BLOSSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4641 11231 4632 11246 4630 11255 4622 11258
4614 11324 4615 11388 4641 11363 4703 11280
4684 11278 4684 11255 4670 11252 4670 11242
4666 11240 4666 11233 4662 11228
TIME...MOT...LOC 0048Z 272DEG 18KT 4659 11302 4630 11246
4617 11362The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:31 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 22 min |
| Aug 21, 6:48 PM MDT | Special Weather Statement | MSO | Granite, Powell | 42 min |
| Aug 21, 7:38 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 37 min |
| Aug 21, 8:10 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 50 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.